Advertisement

How do I know if white patches on my genitals are caused by vitiligo?

Dr. Mehmet Oz, MD
Cardiology (Cardiovascular Disease)
White patches on your genitals could be caused by vitiligo. Vitiligo is a skin disorder that causes the pigment-producing cells (melanocytes) to die. Melanocytes are in the skin and mucus membranes of the penis and vagina. To be sure you have vitiligo and not some other skin disorder, sexually transmitted disease (STD), or infection, your doctor will examine the characteristics, location, and pattern of the patches. Your personal and family medical history, particularly regarding autoimmune diseases, will be important to know.

If vitiligo is suspected, your doctor may shine a special light called a Wood's lamp on your skin to see if the patches have little or no pigment. People with vitiligo have no pigment, so patches appear yellow-green or blue under the light. Since vitiligo is thought to be an autoimmune disease, a blood test might also be performed to measure immune-system chemicals that typically increase with autoimmune diseases. A sample of skin (biopsy) may be sent to a lab to measure melanocytes.

Continue Learning about Skin Disorders

What Are Chronic Hives?
What Are Chronic Hives?
Hives, also known as urticaria, present as swollen welts on the skin. They are often itchy and uncomfortable. Watch this video to learn what makes hiv...
Read More
5 Treatment Options for Chronic Hives
5 Treatment Options for Chronic Hives
Treating chronic hives can be challenging, and different treatments work for different people. Learn about five different treatment options that you m...
Read More
What Causes Hives?
What Causes Hives?
Hives are red, itchy, slightly raised or swollen welts that appear on the surface of the skin. They are also known as wheals, and by their clinical na...
Read More
What Causes Cellulite?
What Causes Cellulite?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.